Hail, Dodge
- When
- July 28, 3:39 PM CST
- Where
- Dodge County, 2.08 mi NE of Nickerson
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.550, -96.450
Public reported 1-inch hail via mPING.
Supercell storms developed near a stationary boundary and produced a large amount of hail near the cities of Fremont, Omaha, and Lincoln. 5 inches near Fremont in Dodge County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Supercell storms developed near a stationary boundary and produced a large amount of hail near the cities of Fremont, Omaha, and Lincoln. Over 50 reports were submitted to the office with the largest being 4.5 inches near Fremont in Dodge County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 28, 2:31 PM CST, 1 hour 8 minutes earlier.
Area Forecast Discussion
National Weather Service Omaha/Valley NE
331 PM CDT Fri Jul 28 2023
...Updated Forecast Discussion...
.DISCUSSION...
Issued at 212 PM CDT Fri Jul 28 2023
Key Messages:
- Dangerous heat with heat indices up to 120 will continue
through the day today.
- A conditional threat for several rounds of strong to severe
thunderstorms exists across the region this evening through
tonight. Primary hazards are damaging winds up to 70 mph, hail
up to the size of golf balls, and frequent lightning.
- Temperatures cool down next week with nightly chances for
thunderstorms.
...Today and Tonight...
Dangerous heat is expected to continue through the afternoon and
evening with heat indices ranging from 105-120. This is a result
of afternoon temperatures climbing into the mid to upper 90s, and
dew points in the upper 70s and low 80s.
As of 1930 UTC, a weak surface low was positioned over east
central NE, with a stationary front extending southwest into
north central KS, and a warm front extending northeast through
west central and northern IA. Aloft, a mid level disturbance is
approaching the region from the west, currently bringing cloud
cover and rain to portions of central and northern NE. As this
disturbance moves to the east, increasing forcing for ascent in
conjunction with surface convergence along the aforementioned
frontal boundaries will provide a suitable environment for
convection to initiate, especially after 2100 UTC. Furthermore,
steep mid level lapse rates have created a thermodynamically
favorable environment for strong to severe convection with MLCAPE
values exceeding 4000 J/kg across portions of northeastern NE and
west central IA. However, due to the dryness of the mid levels,
entrainment of dry air poses a serious risk to any updrafts that
are able to initiate in this environment. Nonetheless,
thunderstorms that are able to persist and mature through the
evening hours will pose a threat for large hail up to the size of
golf balls, and damaging winds up to 70 mph. If storms initiate,
upscale growth into clusters and bowing segments appears likely,
with a continued risk for damaging winds as any storms that
persist into the night move to the east/southeast. Storms are
possible anywhere along or south of the warm and stationary
fronts.
A second conditional round of strong to severe thunderstorms
appears possible after midnight tonight. This will be associated
with a subtle shortwave that will eject into the northern/central
Plains and a surface cold front that will move into the region
from the west/northwest. While there is still great uncertainty
in the coverage, location and timing of this possible round of
storms, recent CAMs are relatively in agreement that the potential
exists for a cluster of storms/MCS to move into east
central/southeastern Nebraska after midnight tonight. If these
storms materialize, there will be the risk for damaging winds up
to 60 mph.
... Tomorrow and Tomorrow Night...
Temperatures are expected to be much more seasonal behind the cold
front with highs in the mid to upper 80s. Another weak
disturbance is expected to move into the northern Plains tomorrow
afternoon and provide the dynamic forcing for another round of
showers and thunderstorms. These storms are expected to move into
the CWA from the northwest and primarily impact portions of
northeastern Nebraska with the potential for strong gusty winds.
... Sunday through Thursday...
Average temperatures are expected to persist across the region
for the rest of the forecast period with the exception of
Wednesday afternoon. Current medium range guidance suggests
afternoon highs across southeastern Nebraska may climb into the
upper 90s with max heat indices approaching 105. At this time,
the highest heat risk should be south of I-80. There will also be
low chances for showers and thunderstorms across the region
nightly through the rest of the forecast period.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1208 PM CDT Fri Jul 28 2023
VFR conditions are expected to prevail at all TAF sites through
the forecast period.
There is the potential for scattered strong to severe
thunderstorms (30-40%) for all TAF sites this evening into the
overnight. The time of greatest threat is expected to be
2100-0300 UTC. These storms could bring strong winds, large hail
and frequent lightning.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Excessive Heat Warning until 9 PM CDT this evening for NEZ015-
032>034-042>045-050>053-065>068-078-088>093.
Heat Advisory until 9 PM CDT this evening for NEZ011-012-016>018-
030-031.
IA...Excessive Heat Warning until 9 PM CDT this evening for IAZ043-
055-056-069-079-080-090-091.
&&
DISCUSSION...Barjenbruch/Darrah
AVIATION...Barjenbruch/DarrahHazardous Weather Outlook National Weather Service Omaha/Valley NE 358 PM CDT Fri Jul 28 2023 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-291100- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 358 PM CDT Fri Jul 28 2023 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Heat index values of 100 to 120 are forecast across the region this evening. Isolated strong to severe thunderstorms are possible across portions of eastern NE and western IA after 4 pm. Primary hazards will be winds up to 70 mph and hail up to 2 inches (especially for storms between 4 pm and 10 pm). Upscale growth into clusters is expected with any storms that develop as they move to the southeast. A second, more conditional risk of strong to severe thunderstorms exists along and south of I-80 during the overnight hours. If storms develop, it should be along a boundary extending from Omaha to Fairbury. These storms are expected to move to the southeast. Primary hazards are winds up to 70 mph and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Saturday night through Friday There will be a nightly chance of thunderstorms, some of which could be strong, through the end of the forecast period. Heat index values again increase to 100 to 105 along and south of Interstate 80 Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation should not be needed.
The Omaha radar (KOAX), 26 km away, was scanning. The volume nearest the first event began at 21:39 UTC.
53 hail. Local standard time, as filed.
Public reported 1-inch hail via mPING.
Report of dime to quarter sized hail.
Public reported 2-inch hail.
Emergency manager reported golf ball sized hail at Christensen Field.
Public reported 1.25-inch hail via mPING.
Report of golf ball size hail.
Emergency manager reported 1-inch to golf ball size hail.
Public reported 2.75-inch hail.
Public reported 2.5- to 3-inch hail.
Public reported 1.5-inch hail near Fremont Park.
Public reported 4.5-inch hail via social media.
Trained spotter reported 3-inch hail with a picture and ruler.
Public reported 2- to 2.5-inch hail.
Public reported 1.25-inch hail via mPING.
Storm chaser reported 2-inch hail.
Public reported 1-inch hail via mPING.
Public reported ping pong size hail via social media.
Public reported 1.5-inch hail via mPING.
Public reported 1.75-inch hail.
Public reported 2.5-inch hail.
Public reported 2- to 2.5-inch hail.
NWS Employee reported 1-inch hail.
Public reported hail a bit larger than 2-inches via social media.
Public reported 1-inch hail via mPING.
Public reported 1-inch hail via mPING.
Public reported 2.75-inch hail with a picture and ruler.
Public reported 1-inch hail via mPING.
Public reported 2-inch hail via social media.
NWS Employee reported 1- to 1.25-inch hail.
Public reported 1.25-inch hail via mPING.
Public reported 1-inch hail via mPING.
Public reported 1.5-inch hail via social media.
Public reported 1.75-inch hail via mPING.
Public reported 2.5-inch hail.
Public reported 1.5- to 2-inch hail.
Trained spotter reported 1-inch hail.
NWS Employee reported 1.5-inch hail.
Public reported 1.5-inch hail via mPING.
Trained spotter reported 1.5-inch hail.
Public reported 1.75-inch hail via mPING.
Public reported 1-inch hail via mPING.
Public reported 1-inch hail via mPING.
Public reported 1.75-inch hail via mPING.
Public reported 2.25-inch hail via mPING.
Public reported 1-inch hail via mPING.
Public reported 1-inch hail via mPING.
Public reported 1-inch hail.
Public reported 1-inch hail.
Emergency manager reported golf ball sized hail.
Public reported 1.5-inch hail.
Trained spotter reported golf ball size hail.
Public reported 1-inch hail via mPING.
Public reported 1.25-inch hail via mPING.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115661, 1115662, 1115663, 1115664, 1115665, 1115666, 1115667, 1115668, 1115669, 1115670, 1115671, 1115672, 1115673, 1115674, 1115675, 1115676, 1115677, 1115678, 1115679, 1115680, 1115681, 1115682, 1115683, 1115688, 1115689, 1115690, 1115691, 1115692, 1115693, 1115694, 1115695, 1115696, 1115697, 1115698, 1115699, 1115700, 1115701, 1115702, 1115703, 1115704, and more.